Wildfire, Northern Phillips
- When
- July 24, 12:00 PM MST to July 27, 12:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- County Official
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Thunderstorms sparked a wildfire early on the 24th 5 to 10 miles southeast of Malta. Gusty winds behind a cold front allowed this fire to grow to approximately 5660 acres before being exhausted on the 26th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Thunderstorms sparked a wildfire early on the 24th 5 to 10 miles southeast of Malta. Gusty winds behind a cold front allowed this fire to grow to approximately 5660 acres before being exhausted on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 24, 8:30 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 930 AM MDT TUE JUL 24 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... PRETTY HUMID ACROSS THE NE CWA THIS MORNING AS DEWPOINTS ARE IN THE 70S...DRIER AIRMASS TO THE SOUTH AND WEST. A WARM/DRIER AIRMASS IS EXPECTED TO SWEEP THROUGH AT LEAST THE EASTERN ZONES THIS MORNING WHICH WILL HELP TO BOOST TEMPERATURES ABOVE 100 CLEAR TO THE CANADIAN BORDER FOR THE AFTERNOON. VERY IMPRESSIVE 850 MB TEMPS WITH 34C REACHING SE SASK BY 00Z. SO GOING FORECAST OF 105-110 OVER THE EASTERN ZONES LOOK GOOD NOW. RAISED WINDS A TAD FOR THE NE ZONES AS MIXING OF THE SOUTHERLY MID LEVEL WINDS SHOULD REACH THERE THIS AFTERNOON. THE COLD FRONT COMING IN LOOKS TO BRING IN PRETTY GOOD WINDS THIS EVENING...SO INCREASED THE NW WINDS ACCORDINGLY. COULD SEE SOME GUSTS OVER 40 MPH...AS GFS 850 MB WINDS ARE TO BE SUSTAINED AT 40 KTS WITH SOMEWHAT STEEP LAPSE RATES (ABOUT 8C/KM) AND COLD AIR ADVECTION. REST OF FORECAST LOOKS GOOD. JAMBA PREVIOUS DISCUSSION... SHORT TERM APPEARS TO BRING MORE ACTIVE THAN NORTHEAST MONTANA HAS EXPERIENCED IN RECENT WEEKS. A STRONG WAVE MOVES THROUGH TONIGHT AND WEDNESDAY...WHICH BRINGS AN INCREASED POSSIBILITY OF CONVECTION...AND AN ASSOCIATED COLD FRONT WILL BRING A REPRIEVE FROM THE TRIPLE DIGIT HEAT. TODAY...THERMAL RIDGE REMAINS OVER OUR EASTERN ZONES. THEREFORE...TEMPERATURES WILL AGAIN RISE INTO THE 100S. THICKNESS VALUES FALL OVER OUR WESTERN ZONES WHERE HIGH TEMPERATURES SHOULD BE IN THE 90S. THUNDERSTORMS LOOK UNLIKELY OVER MOST OF THE AREA AS THE ATMOSPHERE SHOULD REMAIN CAPPED WITH THE THERMAL RIDGE OVER THE AREA. THE EXCEPTION WILL BE THE FAR WESTERN ZONES...WHICH COULD SEE A FEW GUSTY THUNDERSTORMS MOVE IN FROM THE MOUNTAINOUS AREAS OF CENTRAL MONTANA. TONIGHT AND WEDNESDAY...A STRONG SHORTWAVE WILL MOVE ACROSS THE AREA AND DRAG AN ASSOCIATED COLD FRONT WITH IT. GUSTY THUNDERSTORMS WITH LITTLE RAIN APPEAR LIKELY EARLY...BUT THIS WAVE WILL TAP INTO THE RICH MONSOONAL MOISTURE OVER THE SOUTHWEST...AND IN COMBINATION WITH ABOVE NORMAL PRECIPITABLE WATER VALUES FROM OUR ABNORMALLY HIGH SURFACE MOISTURE...WHICH MAY RESULT IN THUNDERSTORMS WITH APPRECIABLE RAIN. GFS IS QUICKER TO DRY US OUT LATER IN THE DAY WEDNESDAY...WHILE THE NAM DEVELOPS RAIN OVER THE AREA THROUGH WEDNESDAY NIGHT. GFS SOLUTION IS MORE PLAUSIBLE GIVEN THE STRENGTH OF THE WAVE...IN WHICH WE SHOULD EXPERIENCE DRYING BEHIND THE WAVE. TEMPERATURES WEDNESDAY SHOULD BE IN THE UPPER 80S AND LOW 90S BEHIND THE FRONT WITH A NORTH TO NORTHEAST WIND. THURSDAY...THE UPPER FLOW BECOMES ZONAL BEHIND THE WAVE WITH A CANADIAN SURFACE HIGH SETTLING OVER THE AREA. TEMPERATURES SHOULD REACH THE UPPER 80S AND LOW 90S...WHICH IS STILL ABOVE CLIMATOLOGY. AJZ .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... A VERY TYPICAL MID-SUMMER LOOKING PATTERN WITH CONTINUED HOT TEMPERATURES AND MOSTLY DRY WEATHER. STRONG HIGH PRESSURE ALOFT REMAINS DOMINATE OVER THE WESTERN AND PLAINS STATES. MODELS ARE IN GOOD AGREEMENT AND OFFER LITTLE CHANGE FROM PREVIOUS RUNS. THE UPPER HIGH WILL BE CENTERED FARTHER SOUTH THAN THE CURRENT PATTERN THAT HAS BEEN PRODUCING RECORD HEAT THOUGH. THICKNESSES ARE MAINLY IN THE 575-585 DM RANGE AND 850 MB TEMPS 20-28C...SO THE HEAT WILL NOT BE EXTREME...MAINLY UPPER 80S AND 90S. A CLOSED LOW ALOFT MOVES EAST FROM THE GULF OF ALASKA THRU WESTERN CANADA DURING THE PERIOD. THIS CAUSES AN INCREASE IN UPPER FLOW FROM THE SW IN OUR AREA LATER IN THE PERIOD AS THE UPPER HIGH IS DEPRESSED A LITTLE SE. MODELS LOOK RATHER DRY WITH THIS PATTERN WITH LITTLE INDICATION OF ANY SIGNIFICANT SHORTWAVES OR MOISTURE. MODELS DONT HANDLE SUBTROPICAL INPUT WELL THOUGH...AND EXPECT THERE WILL BE A FEW VERY ISOLATED THUNDERSTORMS DURING THE EVENING HOURS IN SOME OF THE PERIODS. WILL KEEP POPS MINIMAL...MOSTLY IN THE 10 PCT RANGE AT NIGHT TO REFLECT THIS...WHICH WONT SHOW IN TEXT PRODUCT WORDING. SIMONSEN && .AVIATION... VFR TODAY. A COLD FRONT WILL SWEEP INTO THE AREA THIS AFTERNOON AND EVENING WHICH WILL KICK OFF ANOTHER ROUND OF CONVECTIVE ACTIVITY. MODERATE SOUTHEAST WINDS TODAY WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT AND INCREASE TO 20 TO 25 KNOTS WITH HIGHER GUSTS. THE STRONGEST WINDS WILL BEGIN AT THE WESTERN AIRPORTS THEN MOVE EAST OVERNIGHT. VISIBILITIES AND CEILINGS WILL POSSIBLY DROP TO MVFR AROUND ANY OF THE STORMS. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM. SCT && .FIRE WEATHER... HOT TO VERY HOT CONDITIONS WILL LAST ONE MORE DAY TODAY. CRITICAL RELATIVE HUMIDITIES WILL OCCUR TUESDAY AFTERNOON AND EVENING FOR THE SOUTHERN PORTIONS OF ZONES 121 AND 122 BEFORE THE COLD FRONT ARRIVES. THUNDERSTORMS THEN MOVE NORTHEAST ACROSS THE AREA TUESDAY NIGHT...WHICH WILL CARRY SOME CLOUD TO GROUND LIGHTNING. HOWEVER...ALL THE ELEMENTS ARE NOT COMING TOGETHER FOR A FIRE WEATHER WATCH AT THIS TIME. A PHONE CALL WITH A CUSTOMER FIRMED THIS UP AS WELL. JAMBA/AJZ && .CLIMATE... RECORD HIGH TEMPERATURES ARE POSSIBLE AGAIN TODAY. HERE ARE SOME OF THE RECORDS ACROSS THE CWA: STATION JULY 24TH RECORDS BEGAN GLASGOW 108/1929 1893 GLENDIVE 112/1894 1893 SIDNEY 100/2003 1910 JORDAN 108/1931 1905 CULBERTSON 105/1936 1900 FLATWILLOW 106/1959 1913 MEDICINE LAKE 104/1931 1911 SAVAGE 107/1931 1905 THE LOW TEMPERATURE OF 72 DEGREES YESTERDAY..JULY 23RD...TIED THE RECORD WARM LOW FOR THE DATE SET IN THE 1936. THIS IS THE FIFTH DATE THIS MONTH WHERE THE LOW FOR THE CALENDAR DAY WAS IN THE 70S. THE ONLY TIME IN THE PAST THERE HAVE BEEN THAT MANY LOWS IN THE 70S DURING A MONTH WERE IN JULY 1936 AND IN AUGUST OF 2003. CB/SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 1249 PM MDT TUE JUL 24 2007 MTZ016>027-059>062-251200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 1249 PM MDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ONE MORE DAY OF VERY HOT CONDITIONS WILL OCCUR TODAY AS TEMPERATURES WILL TOP OVER 100 DEGREES IN MOST PLACES. SOME PLACES WILL REACH 110. THIS EXTREME HEAT WILL BREAK WEDNESDAY AS A COLD FRONT MAKES IT/S WAY THROUGH...COOLING MANY AREAS INTO THE UPPER 80S AND 90S. THE COLD FRONT THIS EVENING WILL CREATE GUSTS TO AROUND 40 MPH ON FORT PECK LAKE THIS EVENING. WITH THIS EXTREME HEAT...HEAT RELATED ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED ROOM...OUT OF THE SUN...AND CHECK UP THE ELDERLY AND PETS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TFJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
842 AM MDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 S LORING 48.76N 107.86W
07/23/2007 E70 MPH PHILLIPS MT CO-OP OBSERVER
PORT OF MORGAN BORDER PATROL AGENT ESTIMATED A 70 MPH
PLUS WIND TWO MILES SOUTH OF LORING ON HIS WAY HOME.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1134 AM MDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST PORT OF MORGAN 49.00N 107.83W
07/23/2007 E60 MPH PHILLIPS MT LAW ENFORCEMENT
THE WIND LASTED FROM APPROXIMATELY 1000 TO 1015 PM.
&&
BOGELThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51958.